Alert archive / Missouri / Flash Flood Warnings in 2013
Flash Flood Warning 107, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 9, 2013, 7:39 AM CDT for Bourbon County, Kansas; St. Clair County, Vernon County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2013, 7:39 AM CDT (12:39 UTC)
- Expired
- Aug 9, 2013, 1:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, St. Clair County, MO, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:00 AM CDT | FLASH FLOOD | 4 W Fulton, KS | FLOODING ALONG HIGHWAY 31 BETWEEN FULTON AND MAPLETON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
451
WGUS53 KSGF 091239
FFWSGF
KSC011-MOC185-217-091800-
/O.NEW.KSGF.FF.W.0107.130809T1239Z-130809T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 AM CDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN BOURBON COUNTY IN SOUTHEAST KANSAS...
NORTHERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
WESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 100 PM CDT.
* AT 735 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR HAS ESTIMATED THAT ONE TO TWO INCHES OF
RAINFALL HAS FALLEN IN THE WARNED AREA WITH ADDITIONAL ONE TO TWO
INCHES POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON...
ROUTE V AT THE OSAGE RIVER JUST NORTH OF STOTESBURY...
ROUTE BB...9 MILES EAST OF SCHELL CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3805 9508 3804 9463 3806 9462 3806 9443
3806 9427 3804 9423 3806 9421 3806 9413
3804 9407 3822 9405 3821 9379 3789 9379
3790 9406 3782 9508
$$
GRIFFIN1 follow-up statement
667
WGUS73 KSGF 091759
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT FRI AUG 9 2013
KSC011-MOC185-217-091807-
/O.EXP.KSGF.FF.W.0107.000000T0000Z-130809T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-ST. CLAIR MO-VERNON MO-
1259 PM CDT FRI AUG 9 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN BOURBON...
NORTHERN VERNON AND WESTERN ST. CLAIR COUNTIES...
CALLS TO LOCAL COUNTY DISPATCH AND LAW ENFORCEMENT INDICATE NO
ONGOING SERIOUS FLASH FLOOD RELATED PROBLEMS.
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3805 9508 3804 9463 3806 9462 3806 9443
3806 9427 3804 9423 3806 9421 3806 9413
3804 9407 3822 9405 3821 9379 3789 9379
3790 9406 3782 9508
$$
DSAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:31 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 9, 6:31 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 AM CDT Fri Aug 9 2013
...Potential for Heavy Rainfall and Flooding Continues...
.MESOSCALE DISCUSSION...
Issued AT 625 AM CDT FRI AUG 9 2013
The area of convection moving into the region this morning has
continued to weaken with infrared satellite showing warming cloud
tops. However thunderstorms have increase a bit from eastern
Kansas into west central Missouri along the 850 MB front.
A shortwave trough will continue to track east northeast from
Oklahoma and begin to shear out during the day. This feature
interact ting with the 850 MB front draped across the area will
maintain showers across southeastern Kansas and southern Missouri
for much of the day. Some thunder and heavy showers can be
expected.
Will have to closely monitor where showers and storms train
resulting in an enhanced flash flood risk.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 245 AM CDT FRI AUG 9 2013
The Missouri Ozarks and southeastern Kansas experienced a welcomed
but temporary break from the rain overnight. However the next
round of rain and thunderstorms was surging northeast across
Oklahoma toward the Ozarks ahead of a well defined shortwave
tracking out of western Oklahoma.
Expect this activity to spread northeast into far southern Missouri
during the predawn hours into Friday morning. This rainfall and additional
upstream development will be supported by an increasing but rather
modest low level jet ahead of this system that will interact the
with the 925-850 MB front draped across far southern Missouri. Low
level mass convergence and moisture transport within the 925-850
MB theta-e ridge will lead to an east to west oriented axis of
widespread showers and thunderstorms extending from southern
Kansas across southern Missouri as we head into the morning hours.
The persistent and efficient rainfall will lead to heavy rainfall
amounts and the risk for more flash flooding this morning. The
greatest risk for flooding will exist generally south of a line
from Ft. Scott Kansas to Rolla Missouri.
Some question to how precipitation will evolve this afternoon.
Near term models suggest scattered convection will redevelop ahead
of the shortwave and associated surface wave from northeastern
Oklahoma into southwestern Missouri. However extensive cloud cover
may limit instability and resulting convective development.
Convection will again develop tonight as yet another subtle
shortwave tracks east toward the Ozarks and the low level jet
interacts with the stalled 925-850 MB front across far southern
Missouri. The exact placement and northern extent of this rainfall
is somewhat in question but greatest risk for heavy rainfall and
flooding appears to be across far southern Missouri. However the
entire area remains at risk for flooding given the saturated
condition and elevated stream levels.
.LONG TERM...(Saturday Through Thursday)
ISSUED AT 245 AM CDT FRI AUG 9 2013
Rain and embedded convection will linger across southern Missouri
Saturday but the activity should taper off during the day.
There are indications the upper pattern may amplify just enough to
push the low level boundary farther south later this weekend.
However models differ on this and we generally remain stuck
between the upper ridge centered over the southwestern U.S. and
an upper trough across eastern Canada. So with that said there is
at least a chance for additional rainfall Sunday into early next
week. There will be a risk for heavy rainfall and flooding into
early next week but the timing and coverage is uncertain.
Models suggest the upper ridge will further amplify and expand
eastward toward the central U.S. later next week which may lead to
more substantial drying.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 620 AM CDT FRI AUG 9 2013
Pilots can expect deteriorating flight conditions this morning
with some improvement this afternoon.
Showers and a few thunderstorms will impact area terminal sites
through at least this morning. IFR to MVFR ceilings will be
prevalent this morning with improving ceilings this afternoon. The
visibility will be lower in the showers. Areas of fog will impact
the Branson terminal this morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday afternoon FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Saturday afternoon FOR KSZ073-097-101.
&&
MESOSCALE...Foster
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...FosterHazardous weather outlook, Aug 9, 3:33 AM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 333 AM CDT FRI AUG 9 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100845- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 333 AM CDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... EXTREME FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL SPREAD INTO SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI THIS MORNING. THE RAIN AND SCATTERED STORMS WILL PERSIST IN SOME AREAS INTO THIS AFTERNOON THEN INCREASE IN COVERAGE AND INTENSITY AGAIN LATE TONIGHT. THE HEAVY RAINFALL WILL LIKELY PRODUCE ADDITIONAL FLOODING ESPECIALLY SOUTH OF A LINE FROM PITTSBURG KANSAS TO SALEM MISSOURI. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO SATURDAY MORNING. THE CHANCE FOR THUNDERSTORMS AND RISK FOR HEAVY RAINFALL WILL CONTINUE INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ENCOURAGED TO RELAY ANY INSTANCES OF FLOODING THAT THREATEN LIFE OR PROPERTY TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:17 AM CDT | River Flood Warning | SGF | Bourbon | 41 hr |
| Aug 9, 8:53 AM CDT | Areal Flood Advisory | SGF | Douglas, Howell, Oregon, Ozark, Shannon, Texas and 2 more | 24 hr |
| Aug 9, 9:57 AM CDT | Areal Flood Advisory | SGF | Barry, McDonald, Stone, Taney | 23 hr |
| Aug 9, 10:54 AM CDT | Areal Flood Warning | SGF | Camden, Dent, Laclede, Maries, Miller, Phelps and 2 more | 21 hr |
| Aug 9, 11:28 AM CDT | Areal Flood Advisory | SGF | Benton, Hickory, Morgan, St. Clair | 6 hr |
| Aug 9, 12:49 PM CDT | River Flood Warning | SGF | Laclede | 34 hr |
Nearby
Flash Flood Warnings in Missouri, 2013Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.